Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 8, NWS Tampa Bay, FL

May 25, 2012Manatee County, Sarasota County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 25, 2012, 7:33 PM EDT for Manatee County, Sarasota County, Florida. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2012, 7:33 PM EDT (23:33 UTC)
Expired
May 25, 2012, 8:15 PM EDT
In force
42 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Manatee County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 63 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:50 PM EDTHAIL 0.75North Port, FLHAIL TO THE SIZE OF PENNIES WAS REPORTED IN NORTH PORT.
May 25, 7:54 PM EDTHAIL 1.751 Ne North Port, FLTHE PUBLIC REPORTED GOLF BALL SIZE HAIL IN NORTH PORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2012-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2012-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WUUS52 KTBW 252333
SVRTBW
FLC081-115-260015-
/O.NEW.KTBW.SV.W.0008.120525T2333Z-120526T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
733 PM EDT FRI MAY 25 2012

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SARASOTA COUNTY IN WEST CENTRAL FLORIDA...
  MANATEE COUNTY IN WEST CENTRAL FLORIDA...

* UNTIL 815 PM EDT.

* AT 733 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND   DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR   NORTH PORT...AND MOVING NORTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARM
  MINERAL SPRINGS...MYAKKA RIVER STATE PARK...MYAKKA CITY...BEE RIDGE
  AND FRUITVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 2743 8206 2707 8205 2703 8217 2703 8225
      2700 8226 2697 8234 2735 8252
TIME...MOT...LOC 2333Z 141DEG 11KT 2710 8216

$$
2 follow-up statements
872 
WWUS52 KTBW 252347
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
747 PM EDT FRI MAY 25 2012

FLC081-115-260015-
/O.CON.KTBW.SV.W.0008.000000T0000Z-120526T0015Z/
SARASOTA FL-MANATEE FL-
747 PM EDT FRI MAY 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHEASTERN MANATEE AND SARASOTA COUNTIES...

AT 747 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NORTH PORT.
THIS STORM WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL AFFECT PORTIONS OF...
  NORTH PORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2743 8206 2707 8205 2703 8217 2703 8225
      2700 8226 2697 8234 2735 8252
TIME...MOT...LOC 2347Z 122DEG 0KT 2707 8213

$$
299 
WWUS52 KTBW 260015
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
815 PM EDT FRI MAY 25 2012

FLC081-115-260025-
/O.EXP.KTBW.SV.W.0008.000000T0000Z-120526T0015Z/
SARASOTA FL-MANATEE FL-
815 PM EDT FRI MAY 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MANATEE AND
SARASOTA COUNTIES HAS EXPIRED...

THE STORM WILL CONTINUE TO PRODUCE NON-SEVERE WEATHER OVER SOUTHERN 
AREAS OF SARASOTA COUNTY THROUGH 845 PM.

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.

LAT...LON 2743 8206 2707 8205 2703 8217 2703 8225
      2700 8226 2697 8234 2735 8252
TIME...MOT...LOC 0015Z 122DEG 0KT 2707 8213

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:22 PM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 25, 2:22 PM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
222 PM EDT FRI MAY 25 2012

.SHORT TERM (TONIGHT-SUNDAY)...
LATEST MODELS COMING MORE IN LINE WITH THE LOW PRESSURE
DEVELOPMENT OFF THE GEORGIA/NORTHEAST FLORIDA COAST OVER THE
WEEKEND. FOR TONIGHT INTO SATURDAY WEAK HIGH PRESSURE WILL HOLD
OVER THE REGION WITH A NORTHEAST FLOW A GENERAL NORTHEAST FLOW
CONTINUING. ANY CONVECTION SHOULD WIND DOWN AND MOVE OUT INTO THE
GULF THIS EVENING WITH ENOUGH MOISTURE ON SATURDAY FOR SOME
ISOLATED STORMS DURING THE AFTERNOON AND EVENING HOURS. SATURDAY
NIGHT INTO SUNDAY THE LOW WILL DRIFT WEST SOUTHWESTWARD INTO NORTH
FLORIDA WITH DEEPER MOISTURE OVERSPREADING THE REGION. THIS SHOULD
INCREASE THE CONVECTIVE COVERAGE AND WILL THEREFORE LEAVE CHANCE
POPS WITH BEST CHANCES ACROSS THE NATURE COAST. TEMPERATURES WILL
REMAIN NEAR TO A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD.

.LONG TERM (SUNDAY NIGHT-FRIDAY)...
THE EXTENDED PERIOD WILL BEGIN SUNDAY NIGHT WITH A LARGE UPPER
TROUGH IN THE WEST COAST AND A RIDGE OVER THE EAST COAST.
UNDERNEATH THIS RIDGE WILL BE THE LOW ASSOCIATED WITH WHAT IS
CURRENTLY INVEST 94L IN THE BAHAMAS. THIS FEATURE IS UNCERTAIN
GIVEN ITS NATURE AND SO THE OVERALL LONG TERM FORECAST WILL LIKELY
CHANGE GIVEN SHIFTS IN THIS LOW STRENGTH AND LOCATION. GIVEN THE
CURRENT LONG TERM MODEL SOLUTIONS...THE ENERGY WITH THIS SYSTEM
WILL CONTINUE MOVING WEST ACROSS NORTH FLORIDA MONDAY. THIS WILL
KEEP LOWERED HEIGHTS AND CYCLONIC FLOW OVER THE AREA AND A
PERSISTENT SOUTHWESTERLY FLOW. THIS WOULD KEEP HUMIDITY HIGH AND
RAIN CHANCES AS WELL...BUT FAVOR EARLIER WEST COAST CONVECTION
WITH THE AFTERNOON ACTIVITY ACROSS THE INTERIOR. EVEN AFTER THE
ENERGY FROM THE INVEST LOW DISSIPATES EARLY NEXT WEEK...THE
OVERALL PATTERN WILL NOT REMAIN WITH RIDGING ACROSS THE EAST COAST
FOR LONG. THE LARGE TROUGH FROM THE PACIFIC WILL PUSH EAST AND
BY WEDNESDAY WILL START TO CARVE OUT ACROSS THE EASTERN SEABOARD
AND CAUSE HEIGHTS TO FALL IN FLORIDA. THIS WILL ALSO REINFORCE A
SOUTHWESTERLY FLOW ACROSS THE AREA AND ITS ASSOCIATED IMPACTS. BY
THURSDAY SOME REINFORCING ENERGY IN THE MID MISSISSIPPI VALLEY
WILL BEGIN TO DIVE INTO THE TROUGH AND WILL ACT TO DEEPEN IT. ONLY
FEW CHANGES TO THE EXTENDED FORECAST. HIGHS WILL REMAIN NEAR OR
SLIGHTLY ABOVE NORMAL BUT COOLER NEAR THE COAST WITH A MORE
PERSISTENT ONSHORE FLOW. RAIN CHANCES REMAIN HIGH AS WELL WITH
PLENTY OF MOISTURE AROUND AND UPPER LEVEL TROUGHING PRESENT ACROSS
THE AREA.

&&

.AVIATION...
VFR CONDITIONS PREVAIL ACROSS THE FORECAST AREA THIS AFTERNOON.
SCT-BKN CUMULUS FIELD IS WELL ESTABLISHED WITH BASES RISING ABOVE
4-5KFT. EXPECTING WIDELY SCT THUNDERSTORM DEVELOPMENTS...GENERALLY
AFTER 20Z WITH THE BEST CHANCES EXTENDING SOUTH FROM KSRQ
SOUTHWARD THROUGH THE FORT MYERS AREA TERMINALS. OVERNIGHT WILL
BE WATCHING FOR SOME SMOKE TO BE DRIFTING EASTWARD FROM A WILDFIRE
IN EASTERN POLK COUNTY. HAVE ADDED IN A TEMPO MVFR AFTER 09Z FOR
SOME SMOKE RESTRICTIONS TO ACCOUNT FOR THIS POSSIBILITY. ANY SMOKE
WILL MIX OUT EARLY ON SATURDAY WITH VFR CONDITIONS PREVAILING
THROUGH MUCH OF THE MORNING AND EARLY AFTERNOON HOURS.

&&

.MARINE...
WINDS SHOULD REMAIN BELOW 15 KNOTS AND SEAS LESS THAN 4 FEET INTO
SUNDAY THEN THEY COULD INCREASE SOME DEPENDING ON THE STRENGTH AND
LOCATION OF THE DEVELOPING LOW PRESSURE SYSTEM.

&&

.FIRE WEATHER...
NO HIGHLIGHTS EXPECTED OVER THE NEXT FEW DAYS WITH MOISTURE
INCREASING AS THE LOW MOVES CLOSER TO OUR AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  91  74  89 /  20  20  20  40
FMY  72  93  71  91 /  20  20  20  40
GIF  70  92  71  90 /  10  20  10  40
SRQ  71  90  72  88 /  20  20  20  40
BKV  66  91  68  90 /  10  20  10  50
SPG  76  90  77  88 /  20  20  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM...35/JOHNSON
AVIATION...14/MROCZKA
Hazardous weather outlook, May 25, 4:09 AM EDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
409 AM EDT FRI MAY 25 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-252015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
409 AM EDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
COASTAL COUNTIES FROM PASCO TO LEE ALONG WITH THE INTERIOR
COUNTIES OF SOUTHWEST FLORIDA CAN EXPECT A SLIGHT CHANCE OF
THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING.

THE MAIN THREATS WILL BE BRIEF BUT HEAVY DOWNPOURS WITH MINOR
LOCALIZED FLOODING...FREQUENT LIGHTNING STRIKES...STRONG GUSTY
WINDS...AND SMALL HAIL. ALL RESIDENTS AND VISITORS SHOULD KEEP AN
EYE TO THE SKY TODAY. IF THUNDER IS HEARD OR LIGHTNING IS OBSERVED
MOVE INDOORS IMMEDIATELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED EACH DAY...WITH THE BEST COVERAGE DURING THE AFTERNOONS
AND EVENINGS. THE MAIN THREATS WILL BE HEAVY DOWNPOURS WITH MINOR
FLOODING...FREQUENT LIGHTNING STRIKES...AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

In the hours before

Special weather statement, May 25, 7:12 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
712 PM EDT FRI MAY 25 2012

FLZ062-260000-
CHARLOTTE-
712 PM EDT FRI MAY 25 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
CHARLOTTE COUNTY FOR A STRONG THUNDERSTORM WITH HAIL AND STRONG WIND
GUSTS VALID UNTIL 800 PM EDT...

AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR MURDOCK...OR NEAR PORT CHARLOTTE...
MOVING SOUTHWEST AT 5 MPH WILL AFFECT PORT CHARLOTTE...CHARLOTTE
HARBOR...PUNTA GORDA AND GULF COVE.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2681 8226 2679 8228 2680 8229 2694 8237
      2694 8226 2703 8225 2704 8207 2701 8200
      2687 8207 2692 8211 2695 8207 2694 8211
      2691 8214 2692 8217 2686 8215 2677 8215
      2676 8221
TIME...MOT...LOC 2312Z 044DEG 4KT 2701 8214
Special weather statement, May 25, 7:23 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
723 PM EDT FRI MAY 25 2012

FLZ060-061-260015-
DE SOTO-SARASOTA-
723 PM EDT FRI MAY 25 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EAST CENTRAL
SARASOTA AND SOUTHWESTERN DESOTO COUNTIES FOR A STRONG THUNDERSTORM
WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 815 PM EDT...

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
STRONG THUNDERSTORM LOCATED NEAR LAKE SUZY...OR 6 MILES EAST OF NORTH
PORT...NEARLY STATIONARY...WILL AFFECT NORTH PORT...FORT OGDEN AND
LAKE SUZY.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.

&&

LAT...LON 2704 8207 2704 8223 2719 8224 2720 8195
      2704 8193 2703 8200 2703 8206
TIME...MOT...LOC 2323Z 276DEG 2KT 2707 8210

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:06 PM EDTAreal Flood AdvisoryTBWPinellas114 min
May 24, 8:27 PM EDTSpecial Weather StatementTBWSarasota48 min
May 24, 8:49 PM EDTSpecial Marine WarningTBW86 min
May 24, 9:40 PM EDTSpecial Weather StatementTBWSarasota50 min
May 24, 10:10 PM EDTSpecial Marine WarningTBW65 min
May 25, 7:12 PM EDTSpecial Weather StatementTBWCharlotte48 min
May 25, 7:23 PM EDTSpecial Weather StatementTBWCharlotte52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.